Immune Checkpoint Inhibitors and Cardiac Toxicity in Patients With Lung Cancer
Posted: Tuesday, May 18, 2021
For patients with lung cancer, the use of an immune checkpoint inhibitor led to an increased risk of cardiac events, such as hypertension and arrhythmia, according to a nationwide Danish study published in the European Heart Journal. The identified risk was significantly increased as compared with previous estimates calculated from pharmacovigilance studies, explained Morten Schou, MD, PhD, of Herlev-Gentofte Hospital, Denmark, and colleagues.
“It has been suspected that most cardiac side effects [of immune checkpoint inhibitors] occur early after treatment within the first week to months. Our results suggest that increased rates of cardiac events are also seen after the initial 6 months of the first administration,” the investigators commented.
From 2011 to 2017, information from a total of 25,573 patients with lung cancer were recruited from the Danish Civil Registration System, the Danish National Patient Register, the Danish Register of Medicinal Products, and the Danish Register of Causes of Death. Patients were either administered the CTLA-4 inhibitor ipilimumab or the PD-1 inhibitors pembrolizumab or nivolumab.
Of the 743 patients with lung cancer treated with pembrolizumab or nivolumab, there was a 9.7% risk of a cardiac events. The risk of cardiac events was increased in patients receiving pembrolizumab or nivolumab for less than 6 months (hazard ratio = 2.14) and more than 6 months (hazard ratio = 2.26) as compared with patients not receiving this therapy. In addition, the investigators found increased relative rates of arrhythmia in patients with lung cancer treated with PD-1 inhibitors. In addition, in those patients treated with PD-1 inhibitors, a relatively increased rates of peri- or myocarditis was observed. Furthermore, the noncardiovascular mortality rate was 50.3% in patients receiving pembrolizumab or nivolumab.
Disclosure: For full disclosures of the study authors, visit academic.oup.com.